South Dakota, 2019

Flooding in South Dakota, August 1 to 31, 2019

August 1 to 31, 2019 · NWS ABR · 2 events in 2 counties and zones

James River flooding which began in early April remained across Brown county throughout August in part to another above normal rainfall month. The James River at Ashton in Spink county had just gone below flood stage on July 30th and then rose right back above flood stage on August 2nd remaining above flood stage through August.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

James River flooding which began in early April remained across Brown county throughout August in part to another above normal rainfall month. The James River at Ashton in Spink county had just gone below flood stage on July 30th and then rose right back above flood stage on August 2nd remaining above flood stage through August. The James River at all three of the river gauges hit their highest stages in April. Flooding of agricultural land along with several roads remained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 11:36 PM CST, 24 minutes earlier.

Area forecast discussion, Jul 31, 11:36 PM CST, 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1236 AM CDT Thu Aug 1 2019

.UPDATE...
Issued at 925 PM CDT Wed Jul 31 2019

Low clouds will expand across the region through the night.
Current forecast looks fine.

UPDATE Issued at 652 PM CDT Wed Jul 31 2019

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Thursday Afternoon)
Issued at 246 PM CDT Wed Jul 31 2019

Winds out of the south southeast and an inversion helping to
keep/increase coverage of strato-cumulus, along with a noted
increase in humidity. Otherwise nothing aloft to help support
convection. As we proceed into Thursday, it looks like the amount
of low cloud coverage could expand as humidity increases under the
inversion. By the afternoon we're seeing the start of a wave
approach from the southwest, rounding the upper high over the 4-
Corners region. Elevated convection in the higher terrain west river
will drift into the CWA during the evening, but CAMS suggest spotty
coverage. That upper system continues across the CWA overnight before
moving southeast early Friday. Thus, expect it will also remain humid
and warm Thursday night, aside from those cooled by any passing
storms.

.LONG TERM...(Thursday Evening through Wednesday)
Issued at 246 PM CDT Wed Jul 31 2019

Shortwave energy will move over the upper ridge on Friday and help
to generate a few showers and thunderstorms across the area. The
upper ridging will remain persistent into the middle of next week
with temps in the 80s through the extended as a result. Most of the
weather will be driven by shortwaves or fairly weak sfc features. No
significant systems are in the forecast through the early part of
next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1236 AM CDT Thu Aug 1 2019

Low VFR/MVFR stratus are expected to affect most of the airports
except for PIR tonight into Thursday morning. Expect these ceilings
to break up Thursday morning into the afternoon as mid and high
level clouds spread in from the west with a short wave trough moving
in. Also, expect scattered showers and storms to be moving in with
this short wave trough possibly affecting PIR/MBG during the
evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...Connelly
LONG TERM...Wise
AVIATION...TDK
Hazardous weather outlook, Jul 31, 7:39 AM CST, 16 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
839 AM CDT Wed Jul 31 2019

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011345-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
839 AM CDT Wed Jul 31 2019 /739 AM MDT Wed Jul 31 2019/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are possible Thursday night through Friday
night. The severe risk looks low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Connelly

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Brown

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Brown County, 4.82 mi NW of Hecla to 2.83 mi NNE of Hecla
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.930, -98.220

Flood, Spink

When
August 2, 8:00 AM CST to August 31, 11:59 PM CST
Where
Spink County, 4.43 mi E of Duxbury to 2.85 mi NNW of Brentford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.240, -98.410

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850657, 850670.